An improved sufficient condition for reconfiguration of list edge-colorings in a tree

Takehiro Ito, Kazuto Kawamura, Xiao Zhou

Research output: Contribution to journalArticlepeer-review

13 Citations (Scopus)


We study the problem of reconfiguring one list edgecoloring of a graph into another list edge-coloring by changing only one edge color assignment at a time, while at all times maintaining a list edgecoloring, given a list of allowed colors for each edge. Ito, Kamínski and Demaine gave a sufficient condition so that any list edge-coloring of a tree can be transformed into any other. In this paper, we give a new sufficient condition which improves the known one. Our sufficient condition is best possible in some sense. The proof is constructive, and yields a polynomial-time algorithm that finds a transformation between two given list edge-colorings of a tree with n vertices via O(n2) recoloring steps. We remark that the upper bound O(n 2) on the number of recoloring steps is tight, because there is an infinite family of instances on paths that satisfy our sufficient condition and whose reconfiguration requires Ω(n2) recoloring steps.

Original languageEnglish
Pages (from-to)737-745
Number of pages9
JournalIEICE Transactions on Information and Systems
Issue number3
Publication statusPublished - 2012 Mar


  • Graph algorithm
  • List edge-coloring
  • Reachability on solution space
  • Reconfiguration problem
  • Tree


Dive into the research topics of 'An improved sufficient condition for reconfiguration of list edge-colorings in a tree'. Together they form a unique fingerprint.

Cite this